Oklahoma, 2004

Tornado and Hail in Oklahoma, May 26, 2004

May 26, 2004 · NWS OUN · 20 events in 9 counties and zones

16 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 2:24 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 26, 2:24 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
324 PM CDT WED MAY 26 2004

.DISCUSSION...
MID LEVEL FRONTOGENESIS AND PROXIMITY TO UPPER LEVEL JET CONTINUE TO
SUPPORT WIDESPREAD UPPER LEVEL AND SOME MID LEVEL CLOUDINESS ACROSS
THE FORECAST AREA. DRYLINE HAS MIXED INTO PORTIONS OF NORTHWEST
OKLAHOMA AND WEST CENTRAL OKLAHOMA...WITH THE CAPPING INVERSION
HAVING ERODED ENOUGH TO SUPPORT A POSSIBILITY OF TSTM DEVELOPMENT
OVER THE NEXT FEW HOURS. EXTREME INSTABILITY AND VERTICAL WIND SHEAR
ARE MORE THAN SUFFICIENT TO SUPPORT RAPID SEVERE STORMS IF STORMS
CAN DEVELOP. BY MID EVENING...EXPECT THE CAPPING INVERSION TO
STRENGTHEN AS SURFACE TEMPERATURES FALL...WITH ISOLATED TO WIDELY
SCATTERED HIGH BASED -SHRA/-TS CONTINUING OVERNIGHT ACROSS MOST OF
THE AREA.

EASTWARD PROGRESSION OF CENTRAL US MID LEVEL TROUGH WILL ALLOW THE
DRYLINE TO MOVE INTO NORTHWEST OKLAHOMA BY 12Z THURS AND COULD REACH
AS FAR EAST AS AN ENID TO ALTUS LINE BY EARLY OR MID
AFTERNOON...BEFORE STALLING OR RETREATING SLIGHTLY WESTWARD...AS
VIGOROUS SHORTWAVE TROUGH APPROACHES FROM SOUTHERN CALIFORNIA.
CONVECTION WILL BE POSSIBLE BY AFTERNOON ALONG AND NEAR THE
DRYLINE...WITH HIGHER CHANCES EXPECTED THURSDAY NIGHT AND
FRIDAY...AS TROUGH PROGRESSES THROUGH THE AREA. MODELS HAVE BEEN
CONSISTENT AND REMAIN SO WITH THE 12Z VERSIONS...IN DEPICTING STRONG
ASCENT OCCURRING IN A MOIST ENVIRONMENT. APPEARS REASONABLE AT THIS
POINT TO BEGIN FORECASTING LIKELY POPS AND WILL DO SO FOR PARTS OF
THE FORECAST AREA.

TROUGH SHOULD EXIT THE REGION FRIDAY WITH HIGH POPS DIMINISHING
DURING THE DAY ALONG WITH DECREASING CLOUDINESS. ABUNDANT CLOUDS AND
AN EASTERLY LOWER LEVEL WIND COMPONENT SHOULD ASSIST IN KEEPING MAX
TEMPS BELOW NORMAL FOR PARTS OF THE AREA.

JAMES

EXTENDED FORECAST (SAT-WED)
MEDIUM RANGE MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING
LONG WAVE TROUGH EAST SATURDAY INTO SUNDAY WITH BOTH
MODELS DEVELOPING CLOSED LOW OVER NORTHERN PLAINS/UPPER MISS
VALLEY BY MONDAY.  APPEARS THAT BEST CHANCE FOR STORMS TO
FORM ON SATURDAY WILL BE ALONG DRYLINE IN TEXAS PANHANDLE
FAR WESTERN OKLAHOMA AS UPPER JET ROUNDS BASE OF TROUGH AND LIFTS
INTO CENTRAL PLAINS.  FOR SUNDAY STORM INITIATION WILL LIKELY
BE FARTHER EAST INTO CENTRAL OKLAHOMA AS DRYLINE/COLD FRONT PUSH
EASTWARD.  HAVE INDICATED THIS TREND IN THE GRIDS.  NATURALLY
THERE WILL BE CAPPING ISSUES EACH DAY BUT IF STORMS CAN FORM
SEVERE STORMS WILL BE LIKELY.

RELATIVELY DRIER AIR IN PLACE MONDAY WITH BOUNDARY TO THE
SOUTH SO STORM CHANCES APPEAR LOW.  GFS DEVELOPS PRECIP
ACROSS FA LATE TUESDAY WITH RETURN FLOW AND UPPER SPEED MAX
BEFORE PUSHING ANOTHER SURFACE BOUNDARY THROUGH THE AREA.
FOR NOW WILL KEEP TUESDAY INTO TUESDAY NIGHT DRY BUT MAY
NEED TO ADD POPS LATER IF MODELS CONTINUE THIS TREND.

SIX

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  92  66  80 /  30  30  50  50
HOBART OK         67  94  65  84 /  40  30  50  40
WICHITA FALLS TX  69  92  66  88 /  30  30  50  30
GAGE OK           62  91  62  87 /  10  30  20  30
PONCA CITY OK     68  90  65  79 /  30  30  40  50
DURANT OK         69  88  68  84 /  20  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 26, 11:13 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT WED MAY 26 2004

OKZ004>048-050>052-TXZ083>090-271200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED OVER PARTS
OF WESTERN NORTH TEXAS AND MUCH OF THE CENTRAL AND WESTERN THIRDS OF
OKLAHOMA.

LOCATION...
THE SEVERE WEATHER RISK AREA IS GENERALLY NORTHWEST OF A LINE FROM
MARIETTA TO COALGATE... WITH THE GREATEST AREAL COVERAGE EXPECTED
OVER WESTERN NORTH TEXAS... NORTHWARD INTO SOUTHWEST AND WEST
CENTRAL AND NORTHWEST OKLAHOMA... IMMEDIATELY TO THE EAST OF THE
DRYLINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM ABOUT 3
TO 11 PM THIS EVENING.  A FEW SEVERE STORMS MAY PERSIST INTO THE
OVERNIGHT HOURS AS WELL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
WESTERN NORTH TEXAS AND THE WESTERN HALF OF OKLAHOMA SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID AFTERNOON UNTIL LATE
THIS EVENING. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL ACROSS THE CENTRAL SECTIONS OF OKLAHOMA SHOULD BE PREPARED
FOR THE POSSIBILITY OF SEVERE WEATHER OPERATIONS DURING THE
OVERNIGHT HOURS.

DISCUSSION...
AT MIDDAY A SURFACE LOW WAS LOCATED NEAR WOODWARD IN NORTHWEST
OKLAHOMA... WITH A SURFACE WARM FRONT EXTENDING EAST FROM THE
SURFACE LOW TO NEAR ENID AND PERRY. A DRYLINE WAS ALSO DEVELOPING TO
THE SOUTH OF THE LOW... TO NEAR CHEYENNE.  BY MID TO LATE
AFTERNOON... THE DRYLINE IS EXPECTED TO MOVE A BIT FARTHER
EASTWARD... AND SHOULD BE THE FOCUS FOR ISOLATED TO SCATTERED STORM
DEVELOPMENT THROUGH THIS EVENING.  THE AIRMASS ALONG AND EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT WILL BECOME VERY UNSTABLE BY
THIS EVENING... WITH CAPE VALUES ABOVE 3000.  DEEP LAYER WIND SHEAR
ABOVE 45 KNOTS COMBINED WITH THE AVAILABLE INSTABILITY WILL BE
SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT. ANY SUPERCELLS WILL BE
CAPABLE OF PRODUCING HAIL AS LARGE AS GOLF BALLS OR POSSIBLY
BASEBALLS... AND HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER
THREAT.  HOWEVER... THERE IS ALSO A LESSER RISK OF WIND GUSTS IN
EXCESS OF 70 MPH.  ANY SUPERCELLS THAT CAN MAINTAIN STRENGTH AND
PROPAGATE EAST OF THE DRYLINE THIS EVENING... WILL ENCOUNTER AN
ENVIRONMENT WITH INCREASINGLY STRONG LOW LEVEL WIND SHEAR AND LOWER
TEMPERATURE-DEWPOINT DEPRESSIONS... WHICH MAY SUPPORT A NARROW
WINDOW OF INCREASED TORNADO THREAT FROM 7-10 PM... ROUGHLY ALONG A
CORRIDOR FROM ALTUS... TO ELK CITY AND CLINTON... TO FAIRVIEW.
THUNDERSTORMS WILL MOVE EAST AND NORTHEAST...POSSIBLY MOVING INTO
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA BEFORE WEAKENING AFTER
MIDNIGHT. VERTICAL WIND PROFILES WILL REMAIN FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH NICKEL TO QUARTER SIZE HAIL AND 60-70 MPH WINDS
MAIN CONCERN OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS... AND A FEW SEVERE STORMS... WILL
INCREASE AGAIN FROM LATE THURSDAY THROUGH FRIDAY MORNING AS A RATHER
STRONG BUT WEAKENING UPPER LEVEL SYSTEM MOVES ACROSS OKLAHOMA AND
NORTH TEXAS. SINCE THE TIMING OF THIS SYSTEM WILL BE DURING THE
OVERNIGHT HOURS... THE SEVERE THREAT MAY BE LIMITED SOMEWHAT... BUT
WIDESPREAD THUNDERSTORMS AND SOME LOCALLY HEAVY RAINFALL ARE
EXPECTED.

A POTENTIALLY VOLATILE WEATHER SITUATION MAY BE SETTING UP FOR
SATURDAY AND SUNDAY OF THE UPCOMING MEMORIAL DAY WEEKEND... WITH THE
POSSIBILITY OF SCATTERED TO WIDESPREAD COVERAGE OF SEVERE
THUNDERSTORMS... INCLUDING SUPERCELLS.  HOWEVER... IT SHOULD BE
EMPHASIZED THAT MUCH UNCERTAINTY STILL EXISTS AT THIS TIME
CONCERNING THE EXACT EVOLUTION OF THIS WEATHER SYSTEM AND THE
LOCATIONS ON THE PLAINS STATES MOST AT RISK FOR SIGNIFICANT SEVERE
WEATHER.  FOR SATURDAY... THE CAP WILL REMAIN VERY STRONG...
WHICH COULD SUPPRESS STORM DEVELOPMENT... BUT IF STORMS CAN DEVELOP
OVER OKLAHOMA OR NORTH TEXAS... THERE APPEARS TO BE A GOOD CHANCE
FOR A FEW LONG LIVED SUPERCELLS WHICH MAY PRODUCE TORNADOES.  FOR
SUNDAY... THE LIKELIHOOD FOR STORMS IS GREATER AS A RATHER STRONG
COLD FRONT AND DRYLINE MOVES INTO THE OKLAHOMA AND NORTH TEXAS...
BUT THE POTENTIAL FOR DISCRETE SUPERCELLS MAY BE LESS THAN ON
SATURDAY.

AT THIS TIME... EVERYONE PLANNING ACTIVITIES IN THE SOUTHERN PLAINS
AREA ON THIS HOLIDAY WEEKEND IS STRONGLY ENCOURAGED TO KEEP IN TOUCH
WITH THE LATEST WEATHER FORECAST INFORMATION AS THE WEEKEND
APPROACHES... REVIEW SEVERE WEATHER SAFETY RULES... AND MAKE EARLY
PREPARATIONS FOR THE POSSIBILITY OF SIGNIFICANT SEVERE WEATHER BOTH
SATURDAY AND SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING MAY 27.

 MILLER

In the hours before

Special weather statement, May 26, 2:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT WED MAY 26 2004

OKZ021-262100-
BECKHAM OK-
341 PM CDT WED MAY 26 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ERICK AT 341 PM
CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 26, 3:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT WED MAY 26 2004

OKZ021-262115-
BECKHAM OK-
406 PM CDT WED MAY 26 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF SAYRE AT 406 PM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, May 26, 3:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT WED MAY 26 2004

OKZ022-262145-
WASHITA OK-
437 PM CDT WED MAY 26 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF BESSIE AT 437 PM
CDT...MOVING EAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WASHITA COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 114 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Washita

When
May 26, 3:45 PM CST
Where
Washita County, Bessie
Measured
69 kt (79 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -98.983

A wind gust, possibly from a wet microburst, caused some damage in Bessie. Three empty grain cars of a train were toppled onto their side. There was also some minor roof damage and downed trees. The Bessie Fire Department also sustained some roof damage.

Hail, Blaine

When
May 26, 4:45 PM CST
Where
Blaine County, 6 mi SW of Geary
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.817, -98.400

Hail, Caddo

When
May 26, 4:45 PM CST
Where
Caddo County, 5 mi N of Hinton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -98.350

Hail, Caddo

When
May 26, 4:46 PM CST
Where
Caddo County, 4 mi N of Hinton
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.517, -98.350

Hail, Garfield

When
May 26, 5:37 PM CST
Where
Garfield County, Hunter
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -97.650

Hail, Grant

When
May 26, 5:41 PM CST
Where
Grant County, 1 mi S of Salt Fork
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -97.583

Hail, Kay

When
May 26, 5:45 PM CST
Where
Kay County, 8 mi W of Tonkawa
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.683, -97.450

Hail, Garfield

When
May 26, 5:55 PM CST
Where
Garfield County, 9 mi E of Hunter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -97.483

Hail, Noble

When
May 26, 6:05 PM CST
Where
Noble County, 1 mi SE of Billings
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.517, -97.417

Thunderstorm Wind, Kay

When
May 26, 6:10 PM CST
Where
Kay County, 4 mi SSE of Blackwell
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -97.250

Wind was measured by the Oklahoma mesonet.

Hail, Grant

When
May 26, 6:30 PM CST
Where
Grant County, 6 mi N of Lamont
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.783, -97.550

Tornado, Noble

When
May 26, 6:37 PM CST to 6:40 PM CST
Where
Noble County, 6 mi NNE of Sumner
Rating
F0
Path length
3 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
36.400, -97.083

This tornado was observed touching down north-northeast of Sumner before being observed by several boaters and fishermen crossing Sooner Lake into Pawnee County. In Noble county, one barn was destroyed and the garage door was blown in on another. There was also scattered tree and tree limb damage.

Hail, Kay

When
May 26, 6:40 PM CST
Where
Kay County, 9 mi W of Blackwell
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.800, -97.450

Hail, Kay

When
May 26, 6:40 PM CST
Where
Kay County, Braman
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -97.333

Hail, Kay

When
May 26, 6:52 PM CST
Where
Kay County, Tonkawa
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.683, -97.300

Thunderstorm Wind, Jackson

When
May 26, 7:13 PM CST
Where
Jackson County, 5 mi SSW of Altus
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -99.367

Power poles were downed.

Hail, Kay

When
May 26, 7:19 PM CST
Where
Kay County, Ponca City Arpt
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.733, -97.100

Hail, Kay

When
May 26, 7:19 PM CST
Where
Kay County, Ponca City
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -97.083

Hail was observed on the north side of town.

Hail, Kay

When
May 26, 7:35 PM CST
Where
Kay County, 1 mi E of Kaw City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.767, -96.817

Hail was reported at Pioneer Cove of Kaw Lake.

Hail, Kiowa

When
May 26, 7:38 PM CST
Where
Kiowa County, 2 mi WNW of Mountain Park
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.717, -98.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyThe tornado archive for Oklahoma, 2004Warnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395175, 5395078, 5395079, 5395080, 5395081, 5395082, 5395083, 5395084, 5395085, 5395086, 5395087, 5395174, 5395088, 5395089, 5395090, 5395169, 5395170, 5395171, 5395172, 5395173.